Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 8, NWS Blacksburg, VA

April 24, 2018Watauga County, North Carolina

NWS Blacksburg, VA issued this river flood warning at Apr 24, 2018, 6:58 AM EDT for Watauga County, North Carolina. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Apr 24, 2018, 6:58 AM EDT (10:58 UTC)
Expired
Apr 24, 2018, 11:52 PM EDT
In force
17 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 144 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Watauga River near Sugar Grove (SGWN7). The gauge peaked at 7.30 ft at Apr 24, 2018, 11:00 AM EDT.

actionminormoderate5101504/2404/2504/26
Action stage
5 ft
Minor stage
6 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03479000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

053 
WGUS41 KRNK 241058
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
658 AM EDT Tue Apr 24 2018

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in North Carolina...

  Watauga River near Watauga R. Nr Sugar Grove affecting Watauga 
  County


...Heavy rainfall has resulted in minor flooding along the Watauga River once again...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

NCC189-242258-
/O.NEW.KRNK.FL.W.0008.180424T1058Z-000000T0000Z/
/SGWN7.1.ER.180424T0822Z.180424T1030Z.000000T0000Z.NO/
658 AM EDT Tue Apr 24 2018

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Watauga River near Watauga R. Nr Sugar Grove
* from this morning until further notice
* At 7 AM Tuesday the stage was 6.9 feet...and rising rapidly. Moderate
  flood stage is 10.0 feet. Moderate flood stage is 10.0 feet.
* Flood Stage is 6.0 feet. 
* Impact...at 6.0 feet...Flooding on portions of Watauga River road 
  begins.
* Flood history...this crest compares to a previous crest of 6.9 feet
  on Apr 24 2017.

&&

LAT...LON 3615 8177 3625 8190 3632 8185 3620 8171
                                      

$$

RAB
4 follow-up statements
448 
WGUS81 KRNK 241348
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
948 AM EDT Tue Apr 24 2018

...The Flood Warning continues for the following rivers in North 
Carolina..
  Watauga River near Watauga R. near Sugar Grove affecting Watauga 
  County 

The Watauga River continues to rise in the Sugar Grove area with the latest 
USGS gauge reading at 7.25 feet. Minor flood stage is 6 feet. The rate of 
rise appears to be diminishing but another foot of rise is possible.
Upstream on the Watauga River near Foscoe, the IFLOWS gauge has crested
within the past hour and stages are beginning to fall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
The next scheduled statement will be issued later today.

&&

NCC189-242147-
/O.CON.KRNK.FL.W.0008.000000T0000Z-000000T0000Z/
/SGWN7.1.ER.180424T0822Z.180424T1330Z.000000T0000Z.NO/
948 AM EDT Tue Apr 24 2018

the Flood Warning continues for
  the Watauga River near Watauga R. Nr Sugar Grove.
* until further notice. 
* at 09AM Tuesday the stage was 7.2 feet.
* Flood stage is 6.0 feet.
* Impact...at 6.0 feet...Flooding on portions of Watauga River road 
  begins.
* Flood history...this crest compares to a previous crest of 6.9 feet
  on Apr 24 2017.

&&

LAT...LON 3615 8177 3625 8190 3632 8185 3620 8171
                                      

$$

pc
920 
WGUS81 KRNK 241610
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1210 PM EDT Tue Apr 24 2018

...The Flood Warning continues for the following rivers in North 
Carolina..
  Watauga River near Watauga R. near Sugar Grove affecting Watauga 
  County 

The Watauga River has crested at the gauge near Sugar Grove,
reaching a stage of 7.32 feet around 1030 AM EDT. The river
crested at the Foscoe gauge a few hours earlier. Stages should
continue to fall through the day. Rainfall across the basin
ranged from 3 to 4 or more inches across parts of the basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
The next scheduled statement will be issued this afternoon.

&&

NCC189-250009-
/O.CON.KRNK.FL.W.0008.000000T0000Z-000000T0000Z/
/SGWN7.1.ER.180424T0822Z.180424T1430Z.000000T0000Z.NO/
1210 PM EDT Tue Apr 24 2018

the Flood Warning continues for
  the Watauga River near Watauga R. near Sugar Grove.
* until further notice. 
* at 11AM Tuesday the stage was 7.2 feet and falling.
* Flood stage is 6.0 feet.
* Impact...at 6.0 feet...Flooding on portions of Watauga River road 
  begins.
* Flood history...this crest compares to a previous crest of 6.9 feet
  on Apr 24 2017.

&&

LAT...LON 3615 8177 3625 8190 3632 8185 3620 8171
                                      

$$

PC
034 
WGUS81 KRNK 242351
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
751 PM EDT Tue Apr 24 2018

...The Flood Warning continues for the Watauga River near Sugar Grove
affecting Watauga County North Carolina...


The Watauga River near Sugar Grove continues to fall, and will likely
go below flood stage later tonight.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

The next scheduled statement will be issued no later than 6AM Wednesday. 

&&

NCC189-250751-
/O.CON.KRNK.FL.W.0008.000000T0000Z-000000T0000Z/
/SGWN7.1.ER.180424T0822Z.180424T1430Z.000000T0000Z.NO/
751 PM EDT Tue Apr 24 2018

the Flood Warning continues for
  the Watauga River near Watauga R. near Sugar Grove.
* until further notice. 
* at 07PM Tuesday the stage was 6.5 feet and falling.
* Flood stage is 6.0 feet.
* Impact...at 6.0 feet...Flooding on portions of Watauga River Road 
  begins.
* Flood history...this crest compares to a previous crest of 6.9 feet
  on Apr 24 2017.

&&

LAT...LON 3615 8177 3625 8190 3632 8185 3620 8171
                                      

$$
045 
WGUS81 KRNK 250352
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1152 PM EDT Tue Apr 24 2018

...The Flood Warning is cancelled for the following rivers
in North Carolina...
 
  Watauga River near Watauga R. near Sugar Grove affecting Watauga 
  County
 

 ...The USGS gage on the Watauga River near Sugar Grove has receded
    below flood stage and will continue to recede. Therefore, the 
    Flood Warning has been cancelled. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.


&&

NCC189-250422-
/O.CAN.KRNK.FL.W.0008.000000T0000Z-180425T0352Z/
/SGWN7.1.ER.180424T0822Z.180424T1430Z.180425T0245Z.NO/
1152 PM EDT Tue Apr 24 2018

the Flood Warning is cancelled for
  the Watauga River near Watauga R. near Sugar Grove.
* until Wednesday December 31. 
* at 11PM Tuesday the stage was 5.9 feet.

* Flood stage is 6.0 feet.
* Impact...at 6.0 feet...Flooding on portions of Watauga River road 
  begins.
* Flood history...this crest compares to a previous crest of 6.7 feet
  on Dec 2 2015.

&&

LAT...LON 3615 8177 3625 8190 3632 8185 3620 8171
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 24, 5:58 AM EDT, 1 hour earlier.

Area forecast discussion, Apr 24, 5:58 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
558 AM EDT Tue Apr 24 2018

.SYNOPSIS...
Low pressure will slowly move from the Tennessee Valley to the
Carolinas today. Prolonged southeast winds will keep the area wet
through tonight, then the low lifts to the Delmarva. As this system
departs on Wednesday, two additional disturbances look to cross over
or near our area Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Tuesday...

Flood watch remains in effect into this afternoon along the
southern Blue Ridge. See hydro discussion below for details.

Upper closed low over Tennessee this morning will gradually open
into a trough and lift northeast into the Mid Atlantic and Northeast
before phasing with northern stream shortwave Wednesday.

Regional WSR-88d images showed rain advancing north into our area
this morning. Periods of rain will continue today into tonight as
southeast flow pushes rich Atlantic moisture over the weak wedge in
place. Upglide forcing will continue over the cold air damming with
enhancement from the upslope flow. Models place the emphasis of
higher rates over the southern Blue Ridge initially then pivot
northward with timing.  The upslope flow in the east persists this
afternoon into tonight but weakens. Additional rainfall of one to
three inches is possible. The WPC DAY one excessive rainfall outlook
painted a broad area of marginal 5 to 10 percent across our forecast
area. Shaped pops towards HRRR this morning then blend of the NAM
and GFS for this afternoon into tonight. Some SBCAPEs greater than
500 J/KG start to get close to southern portions of forecast area
this afternoon. Elected to include an isolated thunderstorm, however
looks too cloudy and wedged in for deeper convection. The Best
instability will remain to our south across North Carolina. Believe
the Day One convective outlook looked a little overdone with general
thunderstorms in the wedge. High temperatures will range from the
upper 40s in the mountains to the lower 60s in the piedmont and the
far southwest.

The center of the slow moving upper low will traverse east across
the forecast area tonight into Wednesday morning. The low to mid
level winds just above the surface will become westerly with the
passage of the mid level trough. Decreased pops tonight and
transition ptype to showers. Low temperatures tonight will vary from
the mid 40s in the northwest mountains to the mid 50s in the
piedmont.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 445 AM EDT Tuesday...

The slow moving closed upper low will continue to move slowly
east and northeast away from the region. Wrap around moisture
will linger across much of the area Wednesday with high chance
to likely pops continuing across much of the CWA. Additional
rainfall amounts being on the back side of the upper low should
be manageable and mostly in the 1/2 range or less. Minor
flooding may continue in some spots, but do not see any major
issues.

Meanwhile, a northern stream trough will linger across the Great
Lakes through the period while another compact vigorous closed
southern stream system moves into the Mid-South and toward the
southeast by Thursday.

All-in-all conditions will remain cloudy, unsettled, and rather
wet during the period. The best chance for rainfall will be
Wednesday with the departing upper low and then again late
Thursday into Friday with the secondary southern stream upper
low. Have just a brief mention of Thursday Wednesday across the
NC Piedmont area where instability, shear, SIG SVR parameters
appear just enough to support thunder in that area. Nothing
severe is expected. The Friday system may also support isolated
thunder but have not introduced yet due to lack of instability
and southern track of system. Rainfall may become an issue again
depending on the exact track of the heaviest rainfall. The GFS
suggests that minor flooding would at least be possible, while
the NAM and the ECMWF keep rainfall amounts well below FFG and
mostly below 1.0 inch.

Temperatures will be seasonal normals through the period with
850mb temperatures hovering mostly in the 4C to 6C range
yielding high temperatures in the 60s and lows in the 40s. No
Arctic or Canadian air masses are foreseen during the period as
the upper flow remains largely zonal and the two streams,
northern and southern, remain separate and distinct.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 515 M EDT Tuesday...

The closed southern stream upper low will lift off to the
northeast during the early part of the weekend leaving weak
broad northern stream troughing across the eastern U.S. This
cloud leave a fair amount of cloud cover lingering in the
mountains, but overall the weekend looks like a big improvement
over the weekdays with more sunshine, slightly warmer
temperatures into the 60s and 70s, and light winds.

Temperatures will start this portion of the forecast a few degrees
below normal, but trend milder, especially for Sunday and Monday. By
Monday temperatures are forecast to average about five degrees above
normal.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
As of 558 AM EDT Tuesday...

Poor flying conditions expected during the taf period with rain
and low clouds. The combination of a wedge east of the
mountains and increasing isentropic lift will result in
periods of rain, heavy at times today.

MVFR Cigs will lower to IFR, ISOLD LIFR conditions this
morning. With slow motion of the closed low moving out of the
Mississippi valley expect rain and IFR conditions to linger into
this afternoon.

Believe the wedge barrier jet will keep winds a bit gusty at
KLYH and KDAN through the period. While the southeasterly low
level jet running over the top of the wedge is quite robust,
very moist and stable boundary layer conditions will inhibit
winds mixing down. The most likely locations for stronger wind
gusts will be at the higher elevations in the west to include
the airfield at KBLF. The axis of heavy rain will shift eastward
today as the low travels east across the region.

Medium to low confidence in ceilings, visibilities and winds
during the taf period.

Extended Aviation Discussion...

This afternoon the low will be situated overhead so rainfall
may start to fade in the southwest around BLF after 18z then
shifting northeast through this evening. Expect sub-VFR through
the afternoon, and into Tonight/early Wednesday. Winds turn to
the northwest, by late Tonight into Wednesday and allow for the
precipitation to trend showery in the west.

The weather pattern will remain unsettled Thursday into Friday
as a series of disturbances crosses the area, each with the
potential for providing showery precipitation and localized
sub-VFR conditions. Drier weather expected for Saturday.

&&

.HYDROLOGY...
As of 300 AM EDT Tuesday...

No changes need to the flood watch, which remains in effect through
400 PM Tuesday. Additional rainfall today of one to three inches
possible with isolated amounts over four inches along the southern
Blue Ridge from near Meadows of Dan to Blowing Rock. Looks likely
that the areas around the Watauga River in NW NC as well as streams
flowing off the Blue Ridge are going to need to watched. Ensembles
for the rivers are still lagging though the SREF is a bit robust in
bringing flooding threats later on to the Dan River, as well as
portions of the Greenbrier and New. Other ensembles as well as the
RFC are keeping all rives at or below flood stage. Something to
watch once we see how much falls, but rises along the main stems,
including the New and Dan Rivers are likely, as well as portions of
the Roanoke. Given lack of deep convection, flash flooding appears
less likely.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 4 PM EDT this afternoon for VAZ015>017-032.
NC...Flood Watch until 4 PM EDT this afternoon for NCZ001>003-018-
     019.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...KK
HYDROLOGY...KK/WP
Hazardous weather outlook, Apr 24, 6:35 AM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
635 AM EDT Tue Apr 24 2018

NCZ001>003-018-019-VAZ015>017-032-251100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
635 AM EDT Tue Apr 24 2018

...FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-019-020-WVZ042>044-507-508-251100-
Tazewell-Smyth-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
635 AM EDT Tue Apr 24 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ010>014-018-022>024-033>035-043>047-058-059-251100-
Stokes-Rockingham-Caswell-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
635 AM EDT Tue Apr 24 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.